Iowa, 2005

Lightning Strike in Iowa, June 25, 2005

June 25, 2005 · NWS ARX · 1 event in 1 county or zone

A lightning strike set a house on fire, but no one was injured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A lightning strike set a house on fire, but no one was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 25, 2:37 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 25, 2:37 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
337 PM CDT SAT JUN 25 2005

...FLASH FLOOD WATCH TONIGHT...

.SHORT TERM...TONIGHT THROUGH TUESDAY

FORECAST FOCUS IS ON RAIN...INCLUDING FLOODING THREAT...TONIGHT INTO
SUNDAY...THEN RAIN CHANCES AGAIN LATE MONDAY INTO TUESDAY.  WITH A
FRONT NEARBY AND CONVECTIVE DEBRIS...TEMPERATURES WILL ALSO BE
PROBLEMATIC THROUGH THE SHORT TERM PERIOD.

19Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY REACHING FROM NORTHERN
IL ACROSS CENTRAL IA AND INTO NORTHEAST NEB.  THIS FRONT ENHANCED
FURTHER BY COLD POOL FROM THE DEATH OF THE OVERNIGHT CONVECTION OVER
NORTHEAST IA/SOUTHWEST WI.  CONVECTIVE ACTIVITY HUNG ON THE LONGEST
OUT NEAR THE NORTHWEST IA/NORTHEAST NEB BORDER AREA...AND DEBRIS
CLOUD FROM THAT AREA HAS BEEN SPREADING EAST ACROSS THE FORECAST AREA
ALL DAY.  THIS AND COOL POOL KEEPING TEMPERATURES DOWN...AND REDUCING
RAIN THREAT...AT LEAST INITIALLY.

12Z 25JUN05 MODEL SOLUTIONS IN REASONABLE AGREEMENT WITH THE MAIN
SYNOPTIC FEATURES...BUT AS IS USUAL DURING SUMMERTIME CONVECTIVE
SITUATIONS...DIFFER ON THE DETAILS AND LOCATIONS OF THE SUB-SYNOPTIC
FEATURES.

EXPECT ELEVATED CONVECTION TO REDEVELOP TONIGHT TO THE WEST AND
SOUTHWEST OF THE FORECAST AREA AS INCREASING LOW LEVEL JET ASSISTS
MOISTURE ADVECTION INTO THE BOUNDARY.  PRECIPITABLE WATER INCREASES
TO 1.75 TO 2.10 INCHES OVER IA TONIGHT. MUCH OF OUR IA COUNTIES...AND
THE SOUTHWEST 3 IN WI...WERE HIT WITH GENERAL 1-3 INCH RAIN LAST
NIGHT.  IF THE MCS THAT DEVELOPS MOVES INTO THIS AREA...FLOODING
COULD BE AN ISSUE. ALSO APPEARS TO BE A REMNANT MCV NEAR KSUX...AND
THIS SHOULD HEAD ENE ALONG THE ELEVATED BOUNDARY AS WELL.  THEREFORE
HAVE RAISED A FLASH FLOOD WATCH FOR TONIGHT FOR THOSE AREAS...AS WAS
ALLUDED TO BY THE OVERNIGHT SHIFT. 12Z MODEL GUIDANCE SUGGESTED THE
FRONT WOULD MOVE NORTH...TAKING THE HEAVIEST PRECIPITATION ALONG WITH
IT...BUT THE 18Z MODEL RUNS SUGGEST THE CONVECTION WILL REMAIN SOUTH
AS THE COLD POOL DROPS SOUTH OUT OF THE CONVECTIVE COMPLEX.

CONVECTION THAT FORMS TONIGHT SHOULD BE MOVING EAST ACROSS WI BY
SUNDAY MORNING...SO WILL TAPER POPS THAT WAY.  WITH OUTFLOW
BOUNDARIES LEFT BEHIND...COULD STILL BE SOME SCATTERED ACTIVITY
THAT REDEVELOPS IN THE AFTERNOON/EVENING BEHIND THE MAIN COMPLEX...
SO HUNG ONTO A LOW POP FOR THAT TIMEFRAME.

NEXT SIGNIFICANT SHORT WAVE IN THE SOUTHWEST FLOW WILL BE TRACKING
ACROSS ND SUNDAY NIGHT...AND INTO SOUTHWEST ONTARIO MONDAY. THIS
WILL ASSIST A SURFACE COLD FRONT TO DROP ACROSS MN ON MONDAY...AND
THIS LOOKS TO BE THE FOCUS FOR ANOTHER ROUND OF CONVECTION FOR THE
REGION.  VERY WARM AND MOIST AIRMASS WILL BE AVAILABLE AHEAD OF THE
FRONT...AND NAM SUGGESTS STRONG CONVECTION WILL DEVELOP ACROSS
CENTRAL/SOUTHERN MN MONDAY AFTERNOON.  GFS SLOWER AND THUS FURTHER
NORTH WITH ITS RAIN. WILL BE A CAP TO DEAL WITH AS CONVECTIVE
INHIBITION OFF FORECAST SOUNDINGS LOOKS FORMIDABLE. FOR NOW HAVE
OPTED TO ADD LOW POPS TO THE NORTHWEST THIRD OF THE FORECAST AREA TO
ACCOUNT FOR THIS POSSIBILITY.  FRONT TO THEN HANG UP AND LINGER
AROUND THE GENERAL VICINITY THROUGH TUESDAY...KEEPING RAIN CHANCES IN
THE FORECAST.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY

LARGER SHORT WAVE TROUGH/CLOSED CIRCULATION LOOKS TO BE MOVING ACROSS
SOUTHERN CANADA ON TUESDAY...AND SHOULD MOVE ACROSS MN BY WEDNESDAY.
THIS WILL SEND A SURFACE LOW AND SOMEWHAT POTENT COLD FRONT ACROSS
THE REGION AS WELL. TIMING OF THIS REMAINS A BIT OF A QUESTION...AS
THE TREND HAS BEEN TO SLOW THE ADVANCE OF THIS.  HOWEVER...LATER
SHIFTS WILL WANT TO TAKE A CLOSER LOOK...AS POPS MAY NEED TO BE
RAISED.  A BIT COOLER WEATHER ANTICIPATED BEHIND THE FRONTAL
PASSAGE...WITH LOWS CLOSER TO 60 AND HIGHS IN THE LOW TO MID 80S
FOR THE REMAINDER OF THE WEEK.  APPEARS THE REGION WILL STAY RAIN-
FREE UNDER THE INFLUENCE OF HIGH PRESSURE.

.HYDROLOGY...

RIVERS AND CREEKS OVER NORTHEAST IA AND SOUTHWEST WI DID SHOW SOME
RESPONSE TO THE RAINFALL...DESPITE THE DRY ANTECEDENT CONDITIONS.
WITH RIVERS RUNNING HIGHER NOW...AND MORE MOIST SOIL CONDITIONS...
SHOULD SEE MORE RAPID RESPONSES TO SIGNIFICANT RAINFALL TONIGHT
OVER THE WATCH AREA.  OF PARTICULAR CONCERN ARE THE GRANT AND PLATTE
RIVERS IN SOUTHWEST WI...AND THE TURKEY RIVER OVER NORTHEAST IA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH...TONIGHT...WIZ054-055-061.
MN...NONE.
IA...FLASH FLOOD WATCH...TONIGHT...IAZ008>011-018-019-029-030.
&&

MW
Hazardous weather outlook, Jun 25, 2:00 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT SAT JUN 25 2005

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-261000-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
300 PM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN.

.DAY ONE...TONIGHT

A WARM FRONT WILL WAVER WEST TO EAST ACROSS NORTHERN IOWA INTO
NORTHERN ILLINOIS TONIGHT. THE LOW LEVEL JET AND MOISTURE TRANSPORT
WILL PUSH INTO AND NORTH OF THIS BOUNDARY...WITH GOOD ELEVATED
INSTABILITY ALSO EXPECTED NORTH OF THE FRONT. AREAS OF RAIN WITH
EMBEDDED THUNDERSTORMS SHOULD DEVELOP ACROSS NORTHEAST IOWA AND
SOUTHWEST WISCONSIN AS A RESULT...ADVANCING NORTHWARD OVERNIGHT.
CURRENTLY...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THE
THUNDERSTORMS. HOWEVER...THE AMPLE MOISTURE BEING BROUGHT INTO THE
SYSTEM COULD LEAD TO LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COLD FRONT IS EXPECTED TO PUSH INTO THE AREA LATE MONDAY AND
MONDAY NIGHT. WITH PLENTY OF MOISTURE AND INSTABILITY EXPECTED TO BE
IN PLACE AHEAD OF THE FRONT...ALONG WITH INCREASING WINDS ALOFT...
THE MAIN SEVERE THREATS FOR LATER MONDAY AND MONDAY NIGHT LOOKS TO BE
DAMAGING WINDS AND LARGE HAIL. YET ANOTHER COLD FRONT IS EXPECTED TO
PUSH INTO THE AREA WEDNESDAY AND WEDNESDAY NIGHT. WITH PLENTY OF
MOISTURE AND INSTABILITY EXPECTED TO BE IN PLACE AHEAD OF THIS
FRONT...AND INCREASING WINDS ALOFT AGAIN...IT APPEARS THERE WILL
ALSO BE A RISK OF SEVERE WEATHER WITH THE WEDNESDAY AND WEDNESDAY
NIGHT SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT. HOWEVER RAINFALL
REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-WIZ054-055-061-261000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
300 PM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A WARM FRONT WILL WAVER WEST TO EAST ACROSS NORTHERN IOWA INTO
NORTHERN ILLINOIS TONIGHT. THE LOW LEVEL JET AND MOISTURE TRANSPORT
WILL PUSH INTO AND NORTH OF THIS BOUNDARY...WITH GOOD ELEVATED
INSTABILITY ALSO EXPECTED NORTH OF THE FRONT. AREAS OF RAIN WITH
EMBEDDED THUNDERSTORMS SHOULD DEVELOP ACROSS NORTHEAST IOWA AND
SOUTHWEST WISCONSIN AS A RESULT...ADVANCING NORTHWARD OVERNIGHT.
CURRENTLY...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THE
THUNDERSTORMS. HOWEVER...THE AMPLE MOISTURE BEING BROUGHT INTO THE
SYSTEM COULD LEAD TO HEAVY RAIN. IN ADDITION...THE WEST TO EAST
ORIENTATION OF THE FRONT SUPPORTS THE POTENTIAL FOR SOME TRAINING
THUNDERSTORMS. WITH NORTHEAST IOWA AND SOUTHWEST WISCONSIN HAVING
RECEIVED RAINFALL TOTALS UP TO 2 INCHES IN SOME LOCATIONS
YESTERDAY...ANY ADDITIONAL RAINFALL COULD LEAD TO FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COLD FRONT IS EXPECTED TO PUSH INTO THE AREA LATE MONDAY AND
MONDAY NIGHT. WITH PLENTY OF MOISTURE AND INSTABILITY EXPECTED TO BE
IN PLACE AHEAD OF THE FRONT...ALONG WITH INCREASING WINDS ALOFT...
THE MAIN SEVERE THREATS FOR LATER MONDAY AND MONDAY NIGHT LOOKS TO BE
DAMAGING WINDS AND LARGE HAIL. YET ANOTHER COLD FRONT IS EXPECTED TO
PUSH INTO THE AREA WEDNESDAY AND WEDNESDAY NIGHT. WITH PLENTY OF
MOISTURE AND INSTABILITY EXPECTED TO BE IN PLACE AHEAD OF THIS
FRONT...AND INCREASING WINDS ALOFT AGAIN...IT APPEARS THERE WILL
ALSO BE A RISK OF SEVERE WEATHER WITH THE WEDNESDAY AND WEDNESDAY
NIGHT SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT. HOWEVER...WITH THE
THREAT FOR LOCALLY HEAVY RAIN...RAINFALL AND RIVER LEVEL REPORTS
WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The radar

The La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Clayton

When
June 25, 6:40 PM CST
Where
Clayton County, Strawberry Pt
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459444.